Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 39, NWS Lake Charles, LA

October 28, 2022Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this flash flood warning at Oct 28, 2022, 7:01 PM CDT for Jefferson County, Orange County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 28, 2022, 7:01 PM CDT (00:01 UTC)
Expired
Oct 28, 2022, 10:00 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 63 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 28, 7:30 PM CDTFLASH FLOOD1 S Groves, TXVIDEO RECEIVED OF WATER OVER PORTIONS OF TWIN CITY HWY NEAR THOMAS JEFFERSON MIDDLE SCHOOL. ESTIMATED 1 FOOT DEEP IN PLACES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2022-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2022-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 265 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-303 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
265 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

588 
WGUS54 KLCH 290001
FFWLCH
TXC245-361-290300-
/O.NEW.KLCH.FF.W.0039.221029T0001Z-221029T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
701 PM CDT Fri Oct 28 2022

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Northeastern Jefferson County in southeastern Texas...
  Central Orange County in southeastern Texas...

* Until 1000 PM CDT.

* At 701 PM CDT, Doppler radar indicated thunderstorms will produce 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen in Jefferson County. Additional rainfall amounts of 1 
  to 3 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Beaumont, Port Arthur, Orange, Nederland, Groves, Port Neches, 
  Vidor, Bridge City, West Orange, Central Gardens, Rose City, 
  Southeast Texas Regional Airport, Orangefield, Port Acres, 
  Pinehurst and La Belle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3009 9409 3015 9399 3015 9370 3011 9370
      3008 9372 3006 9370 3006 9372 3002 9374
      2999 9379 2999 9377 2998 9378 2996 9384
      2993 9385 2989 9389 2983 9396 2984 9420

FLASH FLOOD...RADAR INDICATED

$$

Calhoun

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 28, 6:31 PM CDT, 30 minutes earlier.

Area forecast discussion, Oct 28, 6:31 PM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
631 PM CDT Fri Oct 28 2022

...New AVIATION...

.SHORT TERM...
(Tonight through Sunday night)
Issued at 330 PM CDT Fri Oct 28 2022

Mid-afternoon sfc analysis shows an area of low pressure over
metro Houston with a warm front running generally along the coast
from it ewd into our forecast area. Water vapor imagery shows a
mid/upper-level cutoff low slowly spinning its way ewd across wrn
TX with a lead disturbance rounding it over the nwrn Gulf
approaching the s-cntl LA coastline. Local 88D imagery shows the
initial band of rain/embedded thunder now mainly over s-cntl LA,
while our next area of concern, a line of convection, is about to
move into our TX zones. This line is generally weaker-looking than
it was earlier today, but some thunder remains which will
initially move into Hardin/Jefferson Counties over the next hour.

Forecast looks on track in the near term as the initial line looks
poised to move into the area shortly. CAM guidance has been in
good agreement with this line continuing to break up as it moves
across our TX zones into wrn LA...given the nearby warm front and
our recent jump in temps, expect instability to get a little
better which should allow the line to hold together for at least a
little while longer. Severe weather is looking a little less
likely, but given the likely improving instability, definitely am
not counting it out despite SPC removing the slight risk from sern
TX with their latest Day 1 update.

Thereafter, another round of showers/possible storms associated with
the next disturbance rounding the low is progged to cross the
area overnight, followed by the onset of a drier wrly low-level
flow. Could see a few showers over mainly the nwrn zones tomorrow
afternoon closer to the system aloft before drier air aloft shuts
off all precip possibilities.

Saturday night through Sunday night look dry with forecast
soundings indicating PWAT values dropping to below an inch (around
the 40th percentile) and mean RH values down around 40 percent as
the wrly flow aloft and sfc high pressure begin to prevail.

With the airmass associated with the approaching high being of
more Pacific origin, temps starting Saturday night are not
expected to be as cool as they were behind previous frontal
passages, with lows generally in the 50s through the short term.
Highs across the wrn zones are progged to top out around 70 on
Saturday, with similar temps forecast area-wide for Sunday.

25

&&

.LONG TERM...
(Monday through next Thursday)
Issued at 330 PM CDT Fri Oct 28 2022

As is often the case when the region gets into the
seasonal transition period of late fall, the intermodel variation is
quite high in the medium to extended range leaving forecast
confidence lower than normal. Surface high pressure over east Texas
and relatively dry air aloft in the wake of a northeastward
departing extratropical cyclone will make for a quiet start to the
work week. However an upper trof swinging quickly out of Mexico and
up the Texas gulf coast Monday night into Tuesday will carry a slug
of moisture back across the region producing scattered to widespread
rain as it does so. While guidance has been coming into better
agreement on this trof actually materializing, there is less
consistency on timing with the significantly faster GFS
initializing showers over the region shortly after midnight
Tuesday morning and most other guidance roughly eighteen hours
later. The official forecast reflects the uncertainty by blending
low end PoPs across the full day with further refinements expected
as the picture becomes more clear. There is good agreement that
the trof will be rather progressive transiting the area and
clearing by Wednesday morning. Upper ridging develops over nearly
the entire gulf of Mexico in its wake Wednesday and Thursday
which will will serve to keep the area dry through the end of the
week.

Jones

&&

.AVIATION...
(00Z TAFS)
Issued at 624 PM CDT Fri Oct 28 2022

Scattered showers and a few thunderstorms are spread across,
primarily western, portions of the area. An increase in storm
coverage and intensity is expected over the next few hours as a
frontal boundary crosses the region. Lowered ceilings to less than
1 kft are expected at times, along with gusting southeast winds,
heavy rains and cloud-to-ground lightning. The area of low
pressure dragging along this front will slide across northern LA
overnight, sweeping out showers west-to-east throughout the
morning and early afternoon tomorrow. At this point, strong
southwest winds will take over, gusting 15 to 20 kts during the
afternoon.

11

&&

.MARINE...
Issued at 330 PM CDT Fri Oct 28 2022

No changes were made this afternoon to the inherited headlines on
the CWF with SCA/SCEC conditions expected to continue through
tonight.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  61  76  56  74 /  80  50  10  10
LCH  58  70  55  72 /  80  10  10  10
LFT  65  76  58  74 /  90  60  10  10
BPT  58  71  55  74 /  70  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory until 1 PM CDT Saturday for GMZ450-452-455-
     470-472-475.

&&

SHORT TERM...25
LONG TERM....66
AVIATION...13
Hazardous weather outlook, Oct 28, 2:45 PM CDT, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
245 PM CDT Fri Oct 28 2022

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-292000-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
245 PM CDT Fri Oct 28 2022

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

The combination of a strong storm system aloft and an approaching
surface frontal system will lead to widespread showers and scattered
storms through tonight. The strongest storms are expected into this
evening when a squall line is forecast to sweep through the area. The
main threat with this line will be damaging wind gusts exceeding 60
mph, although all modes of severe weather (flooding rains, large hail
and tornadoes) will be possible, especially over southeast Texas and
western Louisiana.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ450-452-455-470-472-475-292000-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
245 PM CDT Fri Oct 28 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM CDT SATURDAY...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Widespread showers and scattered storms are expected through
tonight. The strongest storms are expected into this evening when a
squall line is forecast to sweep through the coastal waters...wind
gusts exceeding 50 knots will be possible with this line. Another
round of showers and storms will be possible overnight, although
the storms are expected to remain sub-severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-292000-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
245 PM CDT Fri Oct 28 2022

This Hazardous Weather Outlook is for the coastal lakes and bays of
the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Widespread showers and scattered storms are expected through
tonight. The strongest storms are expected into this evening when a
squall line is forecast to sweep through the coastal waters...wind
gusts exceeding 50 knots will be possible with this line.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 28, 6:39 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
639 PM CDT Fri Oct 28 2022

LAZ073-TXZ215-216-290015-
West Cameron LA-Orange TX-Jefferson TX-
639 PM CDT Fri Oct 28 2022

...A strong thunderstorm will impact portions of northwestern Cameron
Parish, Jefferson and southern Orange Counties through 715 PM CDT...

At 639 PM CDT, Doppler radar was tracking a strong thunderstorm over
Southeast Texas Regional Airport, or over Central Gardens, moving
east at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Beaumont, Port Arthur, Orange, Nederland, Groves, Port Neches, Vidor,
Bridge City, West Orange, Central Gardens, Sabine Pass, Johnsons
Bayou, Rose City, Pinehurst, Port Acres, Orangefield, La Belle,
Southeast Texas Regional Airport and Sea Rim State Park.

This includes Interstate 10 in Texas between mile markers 879 and
864, and between mile markers 860 and 841.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3011 9424 3015 9370 3008 9373 3005 9370
      3005 9360 2975 9364 2970 9384 2980 9391
      2985 9379 2997 9376 3000 9379 2998 9383
      2999 9386 2997 9384 2981 9395 2969 9384
      2967 9405 2960 9426
TIME...MOT...LOC 2339Z 260DEG 40KT 2996 9404

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Erickson

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 7:38 PM CDTSpecial Weather StatementLCHOrange37 min
Oct 28, 8:11 PM CDTSpecial Weather StatementLCHOrange34 min
Oct 28, 11:18 PM CDTFlash Flood WarningLCHJefferson, Orange3 hr

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.